Advil or Tylenol After Mommy Makeover

I want the swelling to go down. Pain is manageable with OTC stuff. When can I start taking anti swelling stuff to make the swelling go down? I'm 4 days post op. And which one is better?

Doctor Answers (17)

Advil or Tylenol After Mommy Makeover

+2

Do not use non steroidal anti inflammatory medications such as Advil, Al eve, Naprosyn, Motrin, or Ibuprofen for 2 weeks after surgery. All of these will increase your risk for bleeding and they will not decrease swelling. Tylenol is safe to take. Do not take Tylenol in addition to your prescription pain pills as many of these contain Tylenol as well.


Columbus Plastic Surgeon
4.5 out of 5 stars 10 reviews

Pain Meds after Mommy Makeover

+2

Avoid Advil , aspirin, and similar preparations until you are 2 weeks pos op.  These preparations interfere with blood clotting and will increase chance of post op bleeding, always a concern when open spaces exist as they do in breast augs and in tummy tucks.   Tylenol is fine to take any time and does not interfere with clotting.   Stay within guideline doses.  Excessive acetaminophen can harm the liver in large doses.   Good Luck

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 26 reviews

Pain medications that work

+2

Many people ask this question and it really depends on where you are in the healing process.  If you are more than about twelve days out you can start taking Advil if that is your preferred pain medications. However in the first couple days any NSAID including Advil may cause an increase in bleeding therefore Tylenol would be the pain medication of choice. But be careful many narcotics have acetaminophen or Tylenol in them and if you are taking both that can be too much Tylenol in you system. The best thing to do is if you are having pain is to contact your doc and the two of you can figure it out together. Hope this helps!

Ritu Chopra, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 10 reviews

You might also like...

Advil vs. Tylenol

+2

Tylenol, or acetominaphen, does not increase the risk of bleeding or bruising, as do advil/ aspirin products and  ibuprofen. Tylenol is recommended.

Michael A. Fiorillo, MD
New York Plastic Surgeon
5.0 out of 5 stars 19 reviews

Avoid Advil for 2 weeks after surgery

+2

There are many medications that increase your risk of bleeding and Advil is onthat list.  Avoid all of these for 2 weeks after surgery to minimize bleeding risks.  Tylenol is okay but doesn't reduce swelling as it is not an anti-inflammatory medication.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 48 reviews

Swelling after mommy makeover

+1
Please be patient - your swelling will resolve over the next weeks to months. You will likely see a dramatic decrease in swelling over the next week. Unfortunately, neither advil nor tylenol will make a significant difference. Advil, however, increases your risk of bleeding and you should check with your surgeon before taking advil or similar medications (alleve, ibuprofen, naproxen, etc). Sometimes compression with an abdominal binder or girdle can help - see your surgeon for specific recommendations. Best wishes.

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Advil & Tylenol Post Mommy Makeover Surgery

+1

It’s normal for mommy makeover patients to have significant swelling following this procedure. Neither Tylenol nor Advil will reduce post-operative swelling, but are instead used for pain relief.

 

         Advil is a non steroidal anti-inflammatory agent and shouldn’t be used for ten days following surgery. This drug along with aspirin, ibuprofen, Motrin, naprosyn and aleve can cause post-operative bleeding.

 

         Tylenol can be used following surgery and does not cause post-operative bleeding. Once patients are no longer taking narcotics, Tylenol is an excellent option. It’s important that pain management be discussed with your surgeon. Excessive pain may be an indicator of more severe problems.

Richard J. Bruneteau, MD
Omaha Plastic Surgeon
5.0 out of 5 stars 76 reviews

Swelling early after Mommy Makeover and pain medicine concerns.

+1

At 4 days after surgery, swelling is, almost always, normal.   Pick up the telephone and discuss with your plastic surgeon, his (or her) preference in non-narcotic pain medication.

It has been our conservative practice, to avoid NSAID medications (ibuprofen, naprosen, aspirin, etc.) right after surgery, since they have a risk for causing bleeding problems...   Oral tylenol, alone, has not been a very effective pain reliever after big surgeries.

There are NSAID exceptions that could be used:                                                   Celebrex and Mobic are effective prescription NSAID medications that have much lower post-surgical bleeding risk. Once again, your physician's office should discuss medication options with you.

Best Regards,

Douglas J. Raskin, MD, DMD
Colorado Springs Plastic Surgeon
5.0 out of 5 stars 25 reviews

Mommy Makeover

+1

Usually you need to wait at least a week to take advil, 2 weeks is better.  Tylenlol is fine after, but wait longer for the Advil/Ibuprofen, Naproxen drugs.

Vivek Bansal, MD
Danville Plastic Surgeon
5.0 out of 5 stars 9 reviews

Taking anti-inflammatories after surgery

+1

I ask my patients to refrain from taking any anti-inflammatories, such as advil, motrin, ibuprofen, 2 weeks prior to surgery to prevent blood-thinning and/or complications in surgery. At this point in time of your recovery, you should be able to discontinue the narcotics and switch to over the counter medications to aid in the healing process. You should, however, check with your surgeon. Depending on the patients’ pain tolerance, I ask my patients to wean off of their narcotics as soon as possible.

On this site, I do my best to give advice without a physical examination but I want you to know that a physical examination by a board certified physician is always the best way to get the most accurate information.

Tom J. Pousti, MD, FACS
San Diego Plastic Surgeon
5.0 out of 5 stars 724 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.